Wyoming, 2019

Hail in Wyoming, May 17, 2019

May 17, 2019 · NWS CYS · 2 events in 1 county or zone

Severe thunderstorms produced golf ball sized hail across portions of eastern Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms produced golf ball sized hail across portions of eastern Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 1:37 PM MST, 8 minutes earlier.

Area forecast discussion, May 17, 1:37 PM MST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
237 PM MDT Fri May 17 2019

.MESOSCALE UPDATE...
Issued at 237 PM MDT Fri May 17 2019

Severe Thunderstorm Watch 171 issued last hour for the
southeastern third of our area. Storms initiating over northern
Colorado moving northward into an area of 40-50 effective shear
and 1200 j/kg CAPE. Area of greatest concern for large hail up to
tennis ball size will be Pine Bluffs east to Sidney and north to a
Scottsbluff to south of Alliance line through late afternoon.
While we did not extend the Severe Thunderstorm Watch northward to
the Crawford, Chadron and Alliance areas, we will need to monitor
for later need this evening should the stratus deck up there get
some breaks and we realize some increase in instability. Tornadic
threat is mainly east of our area, but small potential Pine Bluffs
eastward through the Sidney area through late afternoon. Watching
radar trends over the past 30 minutes, storm mode seems to favor
small bowing segments with outflow preventing a good inflow tap
into the storms. This may change the farther east the storms get
where satellite imagery suggesting somewhat more favored area of
stronger to severe storms.  /JG

&&

.SHORT TERM...(Today and Saturday)
Issued at 215 AM MDT Fri May 17 2019

.Strong to Severe Thunderstorms Expected Today...

Morning objective analysis showed a classic post frontal upslope
flow regime across far northern Colorado, southeastern Wyoming,
and western Nebraska. The wavy front was analyzed near the
Colorado Nebraska kansas border along with an attendant 998 mb
surface cyclone and a southward developing dryline. Rich boundary
layer moisture, with dewpoints in the middle 50s, was pooled
along and north of the front. Mid 60s dewpoints were located further
south and east across the warm sector. Morning satellite showed
the beginnings of a low stratus deck taking shape across the
panhandle in response to upslope moistening. Surface pressure
falls near 0.3 mb/hour have been noted, and will continue this
morning as the lee low gradually lifts north and east along the
front in response to downstream DPVA from the large west coast
trough moving onshore. This will set the stage for severe
thunderstorms this afternoon and evening.

High resolution guidance continues to paint an interesting picture
this afternoon and evening as the lee low and front begin to move
to the north and east. The rich moisture in place will underlay
steep midlevel lapse rates near 8 c/km from the cold upper
trough. This will allow sufficient destabilization to shape up
this afternoon. SBCAPE of 1000-1500 j/kg is likely along the front
and through the southern panhandle. Low level easterly upslope
flow should continue as mass response form the lee low accelerates
this morning and afternoon. Deep veering wind profiles with
sufficient vertical shear, in combination with the ample
instability should support robust thunderstorm development from
1700-2300z. Hi-res guidance shows two primary areas of activity
this afternoon. One area along the laramie range and a second area
of more discrete convection along the I-80 corridor and the WY/NE
border region. The latter of the two areas is the primary concern
for more significant severe weather.

.East Central Wyoming...

The stalled front currently lying along the laramie range will
serve as focus for convection early this afternoon and evening.
Moisture is not as great here with dewpoints in the mid 40s
expected. Regardless, SBCAPE near 500 /kg should allow scattered
to numerous storms to develop around 1700z. Strong winds and
large hail will be the primary threat with these storms, as most
models show a linear structure developing and moving to the northeast.
An isolated tornado is not out of the question along the front.
However, low level shear is not as strong. SPC slight risk lines
up well with current thinking. Flash Flooding is also a concern in
this area with training storms and the lift from the stalled
front. QPF values near 0.5 to 0.75 inches are forecast which could
cause some flooding problems. The stalled front will push through
as a cold front later this evening ending the severe threat as
temperatures drop.

.I-80 corridor and the WY/NE border...

The combination of ingredients suggests a robust severe threat
early this afternoon and evening. Low level shear will be
maximized along the front roughly along a line from Carpenter to
Bridgeport. Model soundings show bulk shear near 70 kts with low
level shear in the 10 to 20 kt range. Models have not had a good
handle on the low level wind fields and the low level jet this
evening. Latest CYS VWP data showed very large low level
hodographs with 0-1km SRH near 350 m2/s2 compared to the HRRR
which showed very poor low level winds. The difference in 700 mb
flow is significant, and could signal a greater tornado threat
than some models currently anticipate. Regardless, most hi-res
guidance shows a coridor of strong UH tracks across the southern
panhandle this evening. Supercells are likely given the magnitude
of vertical shear and favorable parameter space. Strong winds,
large hail, and a few tornadoes look likely with these storms.
Development timing is tricky, but is expected to take place
across northern colorado near 1900z. Storms will exit and weaken
by this evening as a cold front pushes through from the west
ending the severe threat.

Saturday is shaping up to be wetter and cooler as the main 500 mb
wave transits overhead. Highs will be 10 to 15 degrees below
average and stuck in the mid to low 50s. Further west, much colder
air is expected to filter in, meaning potential for high
elevation snow. Scattered showers and embedded thunderstorms are
expected through the afternoon and evening hours before the trough
shifts west and brings temporarily relief from the Saturday
evening. Chilly overnight lows near freezing are expected for most
Saturday evening. This trend is expected to continue with an
active storm track through next week.

.LONG TERM...(Sunday through Thursday night)
Issued at 315 AM MDT Fri May 17 2019

Not many changes made to the extended portion of the forecast
since all models continue to show a prolonged period of cool and
unsettled weather late this weekend through late next week. Matter
of fact, models are trending even more aggressive with the
Pacific storm system forecast to impact the area late Sunday
through Tuesday of next week. Some models are hinting to the
potential of some snowfall as well across southeast Wyoming with
snowlevels lowering to 5500 feet Monday night and Tuesday night.
Lowering snow levels and increasing POP were the only changes made
to the previous forecast to reflect current model trends.

Models have trended further south with the main storm system on
Monday and Tuesday, with a slow moving upper level low somewhere
across east central Colorado and west central Nebraska. With
ample llvl moisture and very good dynamic support at all levels of
the atmosphere, there is a good potential for moderate to heavy
rain with embedded thunderstorms. Will have to closely monitor the
amount of cold air that enters this system on the backside, as
snowfall may become more of a concern. The ECMWF and the Canadian
are the coldest, showing 700mb temperatures between -4c to -6c,
which is enough to support some snowfall down to about 5500 feet
and accumulating snow above 6500 feet. Temperatures from Sunday
night through Tuesday night will be key as current guidance
suggests highs in the 40s across most of the area, which is a good
20 degrees below normal and trending colder each day. Low
temperatures will likely be in the 30s with several areas below
freezing across southeast Wyoming.

Models show the storm system finally moving east of the area by
Wednesday. However, another system will be quick to follow as
another round of thunderstorms and rainfall is forecast by late
Wednesday night and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 237 PM MDT Fri May 17 2019

Scattered stronger storms for Sidney, Scottsbluff and eventually
Alliance through 02Z, with large hail and strong winds the primary
hazard. IFR category expected to persist in Chadron into the
evening and overnight hours. Rawlins and Sidney will see some
passing showers, but main threat for stronger storms will be to
the east through tonight.

&&

.FIRE WEATHER...
Issued at 215 AM MDT Fri May 17 2019

Fire weather concerns are low over the next several days as a
cool and wet weather pattern develop. Periods of showers and
thunderstorms are possible limiting fire weather conditions

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...JG
SHORT TERM...AL
LONG TERM...TJT
AVIATION...JG
FIRE WEATHER...AL
Hazardous weather outlook, May 17, 1:58 AM MST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
258 AM MDT Fri May 17 2019

NEZ002-003-019-095-096-WYZ101-102-107-108-180900-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
258 AM MDT Fri May 17 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Strong to severe thunderstorms will be possible this afternoon
along a cold front. Strong winds and large hail will be possible
along with very heavy rainfall. The most likely time for severe
storms is from Noon to 6 pm.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Active weather is expected through the weekend and in to early
next week with periods of showers and thunderstorms. Heavy rain
and cooler temperatures are also expected which could cause
flooding concerns.

.Spotter information statement...

Spotter activation will likely be needed this afternoon and
evening.

NEZ020-021-054-055-WYZ118-119-180900-
Banner-Morrill-Kimball-Cheyenne-Central Laramie County-
East Laramie County-
258 AM MDT Fri May 17 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT

Strong to severe thunderstorms are expected this afternoon and
early evening along a stalled frontal boundary. Strong low level
wind shear and instability will be present suggesting a threat for
strong winds large hail and possibly tornadoes. The most likely
time frame for severe storms is 1 to 8 pm.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Active weather is expected through the weekend and in to early
next week with periods of showers and thunderstorms. Heavy rain
and cooler temperatures are also expected which could cause
flooding concerns.

.Spotter information statement...

Spotter activation will likely be needed this afternoon and
evening.

WYZ103>106-109>117-180900-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
258 AM MDT Fri May 17 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Scattered showers and thunderstorms are possible his afternoon
with an isolated chance for strong winds and large hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An active Storm track will bring below average temperatures and
above average precipitation to southeastern Wyoming and western
Nebraska through the weekend and into next week. SNow will be
possible in the higher elevations with potential for increased
flooding.

.Spotter information statement...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 17, 11:26 AM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1226 PM MDT Fri May 17 2019

WYZ117-171900-
South Laramie Range Foothills WY-
1226 PM MDT Fri May 17 2019

...SPECIAL WEATHER STATEMENT...

At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Crystal Lake Campground, or 13 miles west of Cheyenne,
moving east at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Hail accumulation may make roadways slick.

This storm will remain over mainly rural areas of southwestern
Laramie County.

This includes Interstate 80 in Wyoming between mile markers 346 and
356.

LAT...LON 4104 10511 4119 10513 4122 10492 4104 10490
TIME...MOT...LOC 1825Z 263DEG 8KT 4111 10504

Brothers
Special weather statement, May 17, 12:41 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
141 PM MDT Fri May 17 2019

WYZ117>119-172030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
141 PM MDT Fri May 17 2019

...SPECIAL WEATHER STATEMENT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 13 miles south of Cheyenne, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne.

This includes Interstate 80 in Wyoming between mile markers 367 and
382.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4127 10458 4107 10430 4100 10442 4100 10484
TIME...MOT...LOC 1941Z 228DEG 18KT 4096 10475

Worley

The radar

The Cheyenne radar (KCYS), 46 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
May 17, 1:45 PM MST
Where
Laramie County, 2.76 mi S of Egbert
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -104.260

Hail, Laramie

When
May 17, 1:48 PM MST
Where
Laramie County, 3.45 mi S of Egbert
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -104.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816864, 816865.